Arkansas, 2021Flash Flooding and Flood in Arkansas, March 17, 2021
March 17, 2021 · NWS MEG · 8 events in 4 counties and zones
A slow-moving warm front lifted north into the Mid-South during the morning hours of March 17th with numerous showers and thunderstorms. Heavy rain produced some flash flooding and there were a couple of severe weather reports along with a couple of damaging lightning strikes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $95,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving warm front lifted north into the Mid-South during the morning hours of March 17th with numerous showers and thunderstorms. Heavy rain produced some flash flooding and there were a couple of severe weather reports along with a couple of damaging lightning strikes. The front stalled across the area during the day with southern parts of the Mid-South, especially northeast Mississippi, becoming quite unstable during the afternoon hours. Additional storms developed during the late afternoon and evening as a cold front pushed into the region resulting in numerous severe storms, including a few tornadoes, across Northeast Mississippi along with flash flooding across the Memphis and Jonesboro areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 17, 5:35 AM CST, 4 hours 55 minutes earlier.
Area forecast discussion, Mar 17, 5:35 AM CST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
635 AM CDT Wed Mar 17 2021
.UPDATE...Aviation Discussion.
&&
.PREV DISCUSSION... /issued 153 AM CDT Wed Mar 17 2021/
DISCUSSION...
Storms will quickly start to develop over eastern Arkansas and
northwest Mississippi by about 3 AM. Storms are expected to fire
with the warm front, which will lift north. These storms will
likely reach the Memphis metro shortly after sunrise, and head
north with the rapidly lifting shortwave and surface warm front
through the morning. Storms are expected to be more surface based
with large hail expected at first. Lapse rate will be around 7
C/Km. Tornadoes can't be ruled out this morning due to modest
helicity values but the main threat this morning will be that
large hail.
Our biggest concern will be this afternoon/evening storms. The
warm front should push north later today, in conjunction a cold
front will approach the area from the west allowing for a warm
sector to be set up. After these morning storms pass, short range
models show a lull in convection. This lull is important for
destabilization. During this time our SBCAPE will increase to
1500+ J/Kg in the warm sector. This, in conjunction with high
shear values will promote large hail, damaging winds and the
potential for strong tornadoes (EF2+). In addition to the severe
weather threat, locally heavy rainfall is possible. We're looking
at widespread 1-2" with localized higher amounts.
The first set of storms should remain discrete but short range
models show a line moving front the west around 22z. This QLCS
will remain in a favorable environment for tornadoes and damaging
wind as the low-level jet begins to intensify, but the large hail
threat will begin to decrease. Short range models continue to show
modest helicity values with large Significant Tornado Parameter
values and our continued 1500+ J/kg CAPE values. These tornadoes
can develop quickly and it can be difficult to provide much lead
time, especially far from the radar. Given the potential for
nocturnal tornadoes, it is important to plan ahead and ensure you
are capable of receiving timely weather alerts. Try and develop a
safety plan this morning so you can get to your safe place fast if
you receive a warning.
Finally, this line should move out of the area by 06z. There could
be some lingering showers but the atmosphere should be worked over
by that point and the severe threat should be limited. Cooler and
drier air will accompany Wednesday night's cold front and will be
ushered in by strong west winds. Wind gusts on Thursday may
exceed 30 mph at times.
Dry conditions are expected Friday and Saturday with a gradual
warming trend. Temperatures will remain in the 50s, but lows could
get down to the upper 30s in our northeast counties. This could
promote some light frost over the area... We'll continue to
monitor.
SGW
&&
.AVIATION...12Z TAF cycle
Multiple rounds of strong to severe thunderstorms are expected to
impact all TAF sites over the next 24 hours. Expect significantly
reduced visibility due to heavy rain and gusty variable wind in
and around thunderstorms. Conditions will also be favorable for
large hail and tornadoes today. A cold front will move across the
Midsouth this evening bringing an end to the threat of severe
weather but a few showers may linger through the night, especially
near TUP and MKL. Attempted to indicate a temporary lull between
the rounds of storms by including VCTS during the Middle part of
the day and TEMPO when the second round is expected. Prevailing
wind will be from the South today shifting west to Northwest
overnight behind the cold front.
30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 17, 7:46 AM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
846 AM CDT Wed Mar 17 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-181200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
846 AM CDT Wed Mar 17 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
There is a high risk of severe weather over a portion of north
Mississippi along and south of a line from Oxford to Tupelo. There
is a moderate risk of severe weather northward to a Jonesboro and
Jackson Tennessee line which includes the Memphis metropolitan
area. There is an enhanced risk of severe weather northward across
the rest of the Midsouth including all areas north of Jonesboro
and Jackson.
Severe thunderstorms are likely today into this evening. All
modes of severe weather are possible including large hail,
damaging wind, and tornadoes. A few tornadoes may be strong and
may occur after sunset. Locally heavy rainfall is also possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Gusty west winds are expected on Thursday. Winds gusts may exceed
30 mph at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be required today through late tonight.
SWC
In the hours before
Local storm report, Mar 17, 8:34 AM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
934 AM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 AM FLASH FLOOD 5 S WALNUT 34.88N 88.90W
03/17/2021 TIPPAH MS TRAINED SPOTTER
WATER OVER HWY 15 5-7 INCHES DEEP.
&&
JEBEvent by event
5 flash flood, 1 lightning, 1 hail, 1 flood. Local standard time, as filed.
Lightning, Cross
- When
- March 17, 10:30 AM CST to 10:31 AM CST
- Where
- Cross County, 0.37 mi SW of Wynne Muni Arpt
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 35.227, -90.775
Lightning struck a home on Killough Street causing exterior damage and blowing out an interior wall.
Hail, Craighead
- When
- March 17, 5:25 PM CST to 5:30 PM CST
- Where
- Craighead County, 0.95 mi NNW of Hergett
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.783, -90.603
Nickel size hail fell on I-555 south of Jonesboro.
Flash Flood, Craighead
- When
- March 17, 6:00 PM CST to 8:00 PM CST
- Where
- Craighead County, 1.39 mi ESE of Jonesboro to 1.47 mi W of (Jbr)jonesboro Muni
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 35.822, -90.677
Many streets were flooded and closed off in southeast Jonesboro. Several cars were stalled and stranded. Timms Street was flooded and water rescues from vehicles occurred on Red Wolf Boulevard south of Nettleton Avenue.
Flash Flood, Craighead
- When
- March 17, 6:00 PM CST to 8:00 PM CST
- Where
- Craighead County, 1.04 mi SSW of Valley View to 1.35 mi SSE of Valley View
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 35.766, -90.735
County Road 425 was flooded south of Valley View.
Flash Flood, Craighead
- When
- March 17, 6:15 PM CST to 8:15 PM CST
- Where
- Craighead County, 0.59 mi E of Ridge to 0.95 mi ESE of Ridge
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.751, -90.670
Roads and streets were flooded around the intersection of Highway 163 and Highway 158. Water reached the front doors of a few houses.
Flash Flood, Craighead
- When
- March 17, 6:30 PM CST to 8:30 PM CST
- Where
- Craighead County, 0.73 mi ESE of Tunis to 1.16 mi ESE of Tunis
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 35.964, -90.519
County Road 959 was washed out between County Road 960 and County Road 931.
Flash Flood, Greene
- When
- March 17, 7:00 PM CST to 8:30 PM CST
- Where
- Greene County, 0.82 mi NW of Paragould to 0.46 mi W of Paragould
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 36.058, -90.491
Flooding in Paragould caused cars to stall.
Flood, Lee
- When
- March 17, 7:21 PM CST to 9:30 PM CST
- Where
- Lee County, 106.38 mi ESE of Happy to 106.79 mi ESE of Happy
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.166, -88.726
County Road 590 was flooded near Shannon.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, March 17, 2021$668,000 · EF1 · 35 events
- Tornadoes and Flash Flooding in Missouri, March 17 to 18, 2021$280,000 · EF1 · 48 events
- Hail and Damaging Winds in Texas, March 17, 2021$1.0 million · 1.25 in hail · 21 events
- Tornadoes in Alabama, March 17 to 18, 20212 injured · EF2 · 3 events
- Tornadoes in Mississippi, March 17, 2021EF2 · 2 events
- Tornado and Damaging Wind in Louisiana, March 17, 2021$150,000 · EF1 · 2 events
- Tornadoes and Flash Flooding in Mississippi, March 17, 2021$117,000 · EF0 · 21 events
- Tornado and Flash Flooding in Alabama, March 17 to 18, 2021EF1 · 20 events
- Winter Storm and High Wind in Texas, March 17, 202170 kt wind · 34 events
- Hail in Arkansas, March 17, 2021$30,000 · 1.75 in hail · 4 events
- Flash Flooding and Damaging Wind in Tennessee, March 17, 2021$25,000 · 50 kt wind · 7 events
- Wildfire in Texas, March 17 to 20, 2021$25,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948234, 948263, 948311, 948313, 948315, 948317, 948332, 948333.